A steady-state model for the spread of HIV among drug users

G. R. Haynatzki, J. M. Gani, S. T. Rache V

Research output: Contribution to journalArticlepeer-review


This paper proposes a new approach to model the spread of HIV/AIDS among intravenous drug users (IVDUs). The focus is on a group of n IVDUs within which infective contacts occur, and which evolves in discrete time, subject to group splitting, immigration, and emigration. We are interested in finding the probability distribution of the ultimate number Y(n) of HIV infectives produced by the group as time tends to infinity, and obtain a stochastic recursive equation for it. Although, on the surface, the process resembles a branching process, our results cannot be obtained using techniques from the theory of branching processes. We use the probability metrics approach to obtain limit theorems for the normalized sequence L(n) = (Y(n) - EY(n))n(-1/2). Finally, we consider the behavior of L(n) under different sets of regularity conditions, when for example L(n) = (Y(n) - EY(n))n(-1/α) tends to an α-stable distribution. (C) 2000 Elsevier Science Ltd.

Original languageEnglish (US)
Pages (from-to)181-195
Number of pages15
JournalMathematical and Computer Modelling
Issue number1-2
StatePublished - Jul 2000
Externally publishedYes


  • Limit theorems
  • Probability metrics
  • Spread of HIV/AIDS
  • Stable distributions.

ASJC Scopus subject areas

  • Modeling and Simulation
  • Computer Science Applications


Dive into the research topics of 'A steady-state model for the spread of HIV among drug users'. Together they form a unique fingerprint.

Cite this